Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Goodland, KS

April 29, 2003Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2003, 2:25 AM CDT for Cheyenne County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 2:25 AM CDT (07:25 UTC)
Expired
Apr 29, 2003, 3:30 AM CDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS53 KGLD 290725
SVRGLD
KSC023-290830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
226 AM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 330 AM CDT

* AT 226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF ST. FRANCIS...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AT 300 AM CDT
  WHEELER AT 320 AM CDT
  BIRD CITY AT 330 AM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3978 10205 3959 10204 3958 10148 3985 10151

BULLER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM CDT, 11 hours 25 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM CDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON APR 28 2003

FORECAST FOCUS IS ON THUNDERSTORMS TONIGHT...STRATUS AND RAIN
OVERNIGHT...AND SEVERE WEATHER TUESDAY.

AT 20Z MOISTURE/INSTABILITY AXIS SHOVED UP AGAINST THE FRONT RANGE.
SUFFICIENT HEATING AND APPROACHING UPPER JET HAVE INITIATED SOME WEAK
SHOWERS AND THUNDERSTORMS. THIS AXIS OF MOISTURE WILL SLOWLY NUDGE
ITS WAY EAST AS SURFACE LOW DEVELOPS OVER SOUTHEAST COLORADO. BY 06Z
THIS AXIS IS FOCUSED OVER FAR EASTERN COLORADO. 700 SHORTWAVE EMERGES
EAST OF THE DENVER AREA BETWEEN 03Z-06Z GENERATING SUFFICIENT LIFT
FOR THUNDERSTORM ACTIVITY TO MOVE WITHIN THE MOISTURE AXIS INTO
WESTERN PARTS OF THE TRI-STATE AREA.

TONIGHT...EXPECT A FEW SEVERE STORMS OVER FAR EASTERN COLORADO
THROUGH EARLY TONIGHT PER ETA KAIN-FRITSCH UPDRAFT FLUX. SEVERE
THUNDERSTORMS WILL BE LIMITED TO THIS AREA EARLY BEFORE WEAKENING AND
MOVING NORTHEAST. AFT 06Z MOST OF THE PRECIPITATION WILL BE CONFINED
TO THE NORTHERN HALF OF THE AREA...PERHAPS ALONG AND NORTH OF THE
KANSAS/NEBRASKA BORDER WHERE SOME TIME OF CONVECTIVE SYSTEM IS
EXPECTED. STRATUS TO RETURN TO THE AREA ONCE AGAIN AROUND MIDNIGHT.
WILL CARRY HIGHEST PRECIP CHANCES NORTH OF THE INTERSTATE.

TUESDAY...ANOTHER SURFACE FRONT DEVELOPS NEAR THE FRONT RANGE.
STRATUS WILL BURN OFF OVER THE SOUTHWEST PORTION OF THE AREA LEADING
TO MODEST HEATING AND INSTABILITY. BOTH THE 12Z ETA/NSSL MM5/GFS
GENERATE SEVERE STORMS ALONG THE WARM FRONT AND DRYLINE...
INCLUDING OUR NORTHERN AND CENTRAL ZONES. WESTERN ZONES MAY HAVE
THUNDERSTORMS BUT NOT SEVERE. EXPECT SEVERE ACTIVITY TO CONTINUE
THROUGH EARLY EVENING BEFORE TRANSITIONING INTO ANOTHER GENERAL
SHOWER AND THUNDERSTORM PATTERN OVERNIGHT...NORTH OF THE SURFACE
LOW.

WEDNESDAY...SURFACE LOW CONTINUES TO MOVE NORTH...PUSHING PRECIP
SHIELD NORTH OF THE AREA. HOWEVER...LOOKS LIKE SOME WRAPAROUND
SHOWERS WILL BRING ADDITIONAL LIGHT RAIN TO MUCH OF THE AREA BY LATE
MORNING. DESPITE SOME WEAK INSTABILITY LACK OF STRONG LIFT PRECLUDES
SEVERE THUNDERSTORM ACTIVITY AT TIME. WILL INCLUDE SOME THUNDERSTORMS
SOUTH OF INTERSTATE 70 ALONG THE FRONT HOWEVER.

THURSDAY...NORTHWEST WINDS TAKE HOLD WEDNESDAY NIGHT AND THURSDAY
AS FRONT EXITS THE AREA AND HIGH PRESSURE BUILDS IN ITS WAKE.

FOR THE EXTENDED FORECAST (FRI-MON)...SHORTWAVE RIDGING BUILDS OVER
THE AREA FRIDAY AND SATURDAY BETWEEN UPPER TROUGH INFLUENCING THE
EAST COAST WEATHER AND DEEPENING/DIGGING UPPER LOW OFF THE
CALIFORNIA COAST. ON SUNDAY AND MONDAY REMNANTS OF THE UPPER SYSTEM
OR AT LEAST LOWERING HEIGHTS MOVE INTO THE WESTERN HALF OF THE
COUNTRY. TEMPERATURES WILL BE TROUBLESOME THROUGH THE PERIOD WITH
ENSEMBLE MOS MEMBERS SHOWING QUITE A SPREAD. THIS WILL BE DEPENDENT
ON STRENGTH OF SURFACE HIGH TO OUR EAST. LEE TROUGH DEVELOPS
SATURDAY WITH SOUTH WINDS WITH A SURFACE LOW OVER WESTERN KANSAS ON
SUNDAY. FRONT MOVES THROUGH BY MONDAY WITH HIGH PRESSURE BUILDING
INTO THE AREA. LOOKING AT PRECIP CHANCES...SOME MOISTURE RETURN ON
THE BACKSIDE OF THE HIGH ON FRIDAY BUT AXIS JUST TO THE WEST OF OUR
AREA...WILL KEEP DRY FORECAST IN TACT. SOUTHEAST SURFACE WINDS AND
APPROACHING UPPER SYSTEM PUSH THE MOISTURE AXIS AT 850/700 MB
FURTHER EAST...OVER MUCH OF OUR AREA. WITH MODEST LAPSE RATES/TOTAL-
TOTALS WILL CONFINE PRECIP MENTION TO WESTERN HALF OF THE AREA. FOR
SUNDAY BEST MOISTURE/INSTABILITY NORTH OF THE SURFACE LOW. WILL
KEEP SOME PRECIP MENTION NORTH OF THE INTERSTATE. MONDAY...DRIER AIR
PUSHES INTO THE AREA...DEPLETING MOISTURE FOR MUCH OF THE AREA.
PERHAPS SOME WRAPAROUND MOISTURE/PRECIP FAR NORTHERN ZONES.

.GLD...NONE.

DDT
Hazardous weather outlook, Apr 28, 11:45 AM CDT, 14 hours 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON APR 28 2003

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLENTY OF LOW LEVEL MOISTURE AND A DISTURBANCE ALOFT MOVING OVER THE
TRI-STATE REGION WILL RESULT IN THE FORMATION OF SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA.
THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE NEAR AND NORTH OF
INTERSTATE 70.  LOW CLOUDINESS WILL BREAK EARLY THIS AFTERNOON IN
FAR EAST COLORADO ALLOWING THE SUN TO HEAT AND DESTABILIZE THE LOWER
ATMOSPHERE. STORMS WILL DEVELOP IN THAT AREA BY MID AFTERNOON AND
MOVE TO THE NORTHEAST ACROSS THE REGION FROM EASTERN COLORADO INTO
SOUTHWEST NEBRASKA FROM LATE AFTERNOON INTO THE EVENING HOURS. SOME
OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A GREATER CHANCE OF THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE
TRI-STATE REGION TUESDAY AFTERNOON AND EVENING...WITH THE STRONG
POSSIBILITY THAT SOME STORMS WILL BE SEVERE.  A STRONG DISTURBANCE
ALOFT MOVES OVER THE REGION AS THE ATMOSPHERE BECOMES UNSTABLE WITH
DEWPOINTS IN THE 50S AND TEMPERATURES APPROACHING 80 DEGREES. THE
MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS.

DRIER AIR WILL MOVE INTO THE EAST COLORADO AND FAR WEST KANSAS
REGIONS ON WEDNESDAY. HOWEVER THE UPPER SYSTEM DEPARTING SLOWLY TO
THE EAST...COMBINED WITH SUFFICIENT MOISTURE EAST OF THE DRYLINE IN
WEST CENTRAL KANSAS...WILL ONCE AGAIN ALLOW THUNDERSTORMS TO DEVELOP
IN THAT AREA AND SOUTHWEST NEBRASKA.

LATER THERE WILL BE ANOTHER CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS SATURDAY AND SUNDAY AFTERNOONS AND EVENINGS AS ANOTHER
UPPER LEVEL LOW APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:28 AM CDTSevere Thunderstorm WarningGLDDecatur62 min
Apr 29, 3:58 AM CDTTornado WarningGLDRawlins47 min
Apr 29, 4:37 AM CDTTornado WarningGLDDecatur38 min
Apr 29, 5:16 AM CDTTornado WarningGLDDecatur29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.